MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC SINGLE-SITE; DAVINCI SI; FUNDUS GRASPER

INTUITIVE SURGICAL, INC SINGLE-SITE; DAVINCI SI; FUNDUS GRASPER
Model Number 428058-13
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 09/28/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(isi) has received the single-site fundus grasper instrument for failure analysis.The instrument was found to have a broken distal clevis, and both ears were broken off.The grip tip was still intact to one of the ears.There were no missing pieces.The known common cause of this failure is due to mishandling/misuse.Based on the current information provided, this complaint is being reported due to the following conclusion: during the da vinci-assisted surgical procedure, the tip of the single-site fundus grasper instrument broke off, fell inside the patient, and was retrieved during the same procedure.However, the surgeon placed another surgical port to retrieve the fragment(s).The instrument was returned to isi, evaluated, and the instrument damage found can be attributed to user mishandling/misuse.Therefore, there is no indication that a malfunction of the instrument occurred.
 
Event or Problem Description
It was reported that during a da vinci-assisted surgical procedure, the tip of the single-site fundus grasper instrument broke inside the patient.The customer had to place another surgical port to retrieve the broken piece form the patient.A c-arm medical imaging device was used to verify all fragments were retrieved.The planned surgical procedure was completed and no patient harm, adverse outcome, or injury was reported.Intuitive surgical, inc.(isi) contacted the isi clinical sales representative (csr) who provided the following additional information: the single-site fundus grasper instrument was used for 5 ¿ 10 minutes before it broke.The gallbladder was really thick and hard to grasp.The surgeon does not remember what task was being performed when the fragment fell inside the patient.The surgeon cannot be 100% sure if the single-site fundus grasper or the single-site monopolar hook instruments collided with each other during the procedure.The site had to create another port on the patient because the surgeon was unable to reach the broken pieces via the single-site port.The fragments were retrieved via a maryland bipolar forceps instrument and bag through the additional port.The site brought in a c-arm medical imaging device intraoperatively to find all the pieces.All the fragments were retrieved.No intra-operative complications or post-operative complications occurred.The procedure was completed robotically.There has been no reported patient injury.

Brand Name
SINGLE-SITE; DAVINCI SI
Common Device Name
FUNDUS GRASPER
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
950 kifer rd.
sunnyvale CA 94086
MDR Report Key7997904
Report Number2955842-2018-10619
Device Sequence Number19215123
Product Code NAY
UDI-Device Identifier00886874111956
UDI-Public(01)00886874111956(10)N10170417
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K122532
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 09/28/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number428058-13
Device Lot NumberN10170417 214
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/09/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/28/2018
Initial Report FDA Received Date10/23/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;